Alert archive / Maine / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 14, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 18, 2003, 2:41 PM EDT for Penobscot County, Maine. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2003, 2:41 PM EDT (18:41 UTC)
- Expired
- Jul 18, 2003, 3:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Penobscot County, ME
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCAR 181841
SVRCAR
MEC019-181915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
240 PM EDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PENOBSCOT COUNTY IN EAST CENTRAL MAINE
* UNTIL 315 PM EDT
* AT 237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS SOUTHWEST OF BANGOR.
THE STORM WAS MOVING EAST AT 20 MPH.
* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT...
BREWER... BANGOR... HAMPDEN...
HERMON... VEAZIE... ORONO...
OLD TOWN...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
$$
LAT...LON 4492 6880 4487 6894 4474 6888 4469 6883
4468 6877 4470 6873
HEWITT/CALDERON
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:02 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 18, 12:02 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1202 PM EDT FRI JUL 18 2003 .UPDATED...DECIDED TO LOWERS POPS UP NORTH AND KEEP POPS THE SAME IN SOUTHERN AREAS AFTER LOOKING AT LATEST RADAR AND SEEING THUNDERSTORMS CREEPING UP IN SOUTHERN PART OF STATE. COLD FRONT LOOKS TO BE GETTING OUT OF OUR CWA VERY SOON AS WE ARE ALREADY IN A DRY SLOT. ALSO REFRESHED WORDING TO GET RID OF MENTION OF MORNING WEATHER. .SYNOPSIS...A COLD FRONT WILL SLOWLY CROSS THE STATE TODAY AND EARLY TONIGHT THEN STALL OVER THE COASTAL WATERS. THIS WILL BRING A THREAT OF SHOWERS AND THUNDERSTORMS TO THE AREA TODAY AND SATURDAY. DISCUSSION... WEAK COLD FRONT PRESENTLY CROSSING THE REGION W/ RADAR SHOWING SOME LIGHT SPOTTY SHOWER ACTIVITY MAINLY N AND W AREAS. MODELS CONSISTENT IN MOVING THIS FRONT JUST OFF THE COAST LATER TODAY AND TONIGHT THEN STALLING IT OUT AS UPPER LOW NW OF THE REGION KEEPS SWRLY FLOW ALOFT OVER THE STATE. AS THIS BOUNDARY CROSSES THE AREA TODAY...THERE WILL BE A FOCUS FOR SOME SHOWER/TSRA ACTIVITY AND WILL HOLD ONTO SCT POPS N AND LOW LIKELY POPS S. LOSS OF HEATING WILL DECREASE OR END ACTIVITY TONIGHT AND WILL JUST KEEP MENTION OF ANY PRECIP TO MAINLY THE EARLY PERIODS. MORE OF THE SAME FOR SATURDAY THOUGH TRIGGER N WILL BE EMBEDDED SHORT WAVES ROTATING AROUND THE PERSISTENT UPPER LOW NW OF THE AREA WHILE SRN AREAS REMAIN IN CLOSE PROXIMITY TO THE FRONT JUST OFFSHORE... TEMPS EXPECTED TO BE JUST A FEW DEGREES COOLER TODAY VS YESTERDAY AND MOS NUMBERS IN MUCH BETTER AGREEMENT TODAY AND LOOK REASONABLE THRU SAT... NO MAJOR CHANGES INTRODUCED IN THE EXTENDED... MARINE...NO HEADLINES EXPECTED THROUGH TOMORROW. WINDS WILL BE LIGHT. FOG WILL CONTINUE TO REDUCE VISIBILITIES...ESPECIALLY UP TOWARD EASTPORT. AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT. SOME WIDELY SCATTERED SHOWERS WILL BE AROUND. .CAR...NONE. WALLINGFORD/BLOOMER UPDATE:MARK
Hazardous weather outlook, Jul 18, 6:13 AM EDT, 8 hours 28 minutes before
MEZ001>006-010-011-015>017-029>032-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 613 AM EDT FRI JUL 18 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. KHW
In the hours before
Special weather statement, Jul 18, 1:41 PM EDT, 1 hour before
MEZ015-016-181845-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
141 PM EDT FRI JUL 18 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...
AT 138 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL...STRETCHING FROM 21 MILES SOUTHWEST OF
NEWPORT TO 10 MILES SOUTHEAST OF NEWPORT. THE LINE WAS MOVING EAST AT
25 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT INCLUDE...
KENDUSKEAG... HERMON... HAMPDEN...
BREWER... BANGOR... VEAZIE...
ORONO... OLD TOWN... DEDHAM...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4481 6944 4448 6925 4463 6836 4511 6861
NNNN
CALDERONThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:14 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 16 min |
| Jul 18, 3:18 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 57 min |
| Jul 18, 3:31 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 59 min |
| Jul 18, 4:27 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 33 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.